Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Melbourne, FL

June 21, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 21, 1998, 6:42 PM EDT for Martin County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 6:42 PM EDT (22:42 UTC)
Expired
Jun 21, 1998, 7:15 PM EDT
In force
33 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:43 PM EDTHail 1.75Port Mayaca, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136156Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS01 KMLB 212243 RRA
SVRMLB
FLC085-212315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
642 PM EDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 715 PM EDT

* AT 642 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PORT MYACA.  MOVEMENT WAS SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    PORT MYACA THROUGH 700 PM

QUARTER TO GOLF BALL SIZED HAIL WAS ONGOING AT THE TIME OF THIS
WARNING

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 2:25 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SUN JUN 21 1998

WITH SEA BREEZE PASSAGE TWO HOURS AGO...HAVE HAD THE PLEASURE OF
WATCHING THE TEMP DROP FROM 96F TO 89F...ONLY TO SEE IT RISE BACK UP
TO CURRENT READING OF 97F AND TIE RECORD FOR THE DATE. CAN 98F BE FAR
BEHIND? CHECK THAT...97.7F JUST BROKE THE RECORD. ABSOLUTELY AMAZING
WHAT THE LACK OF SOIL MOISTURE CAN DO. THIS IS NOT THE FIRST TIME
DURING THIS HEAT WAVE THAT A RECORD HAS BEEN ACHIEVED IN THIS MANNER.

MODELS KEEP THE SURFACE TO 700MB RIDGE AXIS ACROSS CENTRAL PENINSULA
THROUGH 48 HOURS...WITH AXIS BECOMING MORE WELL DEFINED WITH TIME
(EASTERLIES INCREASE OVER STRAITS AND WESTERLIES OVER GA/NORTH FL).
250MB TROF IN THE GOMEX MINORS OUT WITH TIME. IN A NUTSHELL...WEATHER
PROBABLY WON'T CHANGE ALL THAT MUCH MON OR TUE. FAVOR A 30 POP ALONG
THE COAST WITH A 40 INLAND AND HIGHER EVENING POPS INLAND WITH ONLY
ISOLD//SLGT CHANCE ALONG COAST. TEMPS L-M90S AND M-U90S INLAND AS
PERSISTENCE CONTINUES TO PUMMEL MOS.

CRISTALDI

In the hours before

Local storm report, Jun 21, 6:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SUN JUN 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    TITUSVILLE                FL   WIND DAMAGE
06/21/98   BREVARD                        ROOF DAMAGE TO HARBOR
                                          LIGHT RESTARAUNT AND
                                          DAMAGE TO ADJACENT PIER

0422 PM    DELTONA                   FL   WIND DAMAGE
06/21/98   VOLUSIA                        NUMEROUS TREES DOWN ON
                                          FORT SMITH BLVD

0445 PM    TITUSVILLE TI CO ARPT     FL   80 MPH TSTM GUST
06/21/98   BREVARD                        MEASURED GUST TO 70 KT AT
                                          TICO TOWER

0450 PM    TITUSVILLE                FL   .75 INCH HAIL
06/21/98   BREVARD                        DIME SIZE HAIL REPORTED
                                          NEAR TICO AIRPORT

SPRATT
Local storm report, Jun 21, 6:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SUN JUN 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    TITUSVILLE                FL   WIND DAMAGE
06/21/98   BREVARD                        ROOF DAMAGE TO HARBOR
                                          LIGHT RESTARAUNT AND
                                          DAMAGE TO ADJACENT PIER

0422 PM    DELTONA                   FL   WIND DAMAGE
06/21/98   VOLUSIA                        NUMEROUS TREES DOWN ON
                                          FORT SMITH BLVD

0445 PM    TITUSVILLE TI CO ARPT     FL   80 MPH TSTM GUST
06/21/98   BREVARD                        MEASURED GUST TO 70 KT AT
                                          TICO TOWER

0450 PM    TITUSVILLE                FL   .75 INCH HAIL
06/21/98   BREVARD                        DIME SIZE HAIL REPORTED
                                          NEAR TICO AIRPORT

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:18 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
Jun 21, 3:57 PM EDTSevere Thunderstorm WarningMLBIndian River48 min
Jun 21, 4:19 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Jun 21, 4:35 PM EDTTornado WarningMLBBrevard30 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningMLBOrange49 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.